Alert archive / Wyoming / Winter Weather Advisories in 2021
Winter Weather Advisory 13, NWS Riverton, WY
NWS Riverton, WY issued this winter weather advisory at Feb 19, 2021, 3:31 AM MST for 5 counties in Wyoming. It took effect at Feb 19, 2021, 6:00 PM MST. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- Feb 19, 2021, 3:31 AM MST (10:31 UTC)
- In effect from
- Feb 19, 2021, 6:00 PM MST
- Expired
- Feb 20, 2021, 6:00 PM MST
- In force
- 24 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Lincoln County, WY, Sublette County, WY, Sweetwater County, WY, Teton County, WY
The radar
The Riverton/Lander radar (KRIW), 109 km from the middle of the area, began a volume at 10:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 439 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this winter weather advisory went out at Feb 18, 9:56 PM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Feb 18, 9:56 PM MST, 5 hours 35 minutes before
Area Forecast Discussion National Weather Service Riverton WY 956 PM MST Thu Feb 18 2021 .SHORT TERM...Tonight through Sunday We are currently in a lull between systems at this point with only a few snow showers in the west. Things will get more active tonight though as the latest in a series of Pacific waves moves through the area. The result will be another period of snow for the western mountains late tonight into Friday morning. At this point, this does not look like a major event though. Flow is more southwest than northwest ahead of it, which tends to limit moisture somewhat. In addition, the system is a quick hitter with the heaviest snow done by noon. As a result, we will stick with a special weather statement rather than advisories. A few spots may get advisory level snow. However, given the large amount of snow they have seen recently, impacts would be minimal. In addition, the heaviest snow would fall in areas that want it, like the ski resorts. As for East of the Divide, the models are indicating some snow showers in eastern areas. The snow here is more likely to be showery and harder to pinpoint though. For now, we have gone with slight to chance POPs mainly along and east of a line from Greybull to Worland to Powder River. The other threat will be strong winds. This would be mainly in the favored areas from Rock Springs through Casper and also the lee of the Absarokas from tonight through Friday. Although we can't rule out a high wind gust, this would be the exception rather than the rule. Again, we will go with a special weather statement. Gusty winds may also develop post frontal in areas favored by northwest flow like the Wind River Basin. High winds are not expected though. After a lull on Friday afternoon and early Friday evening, a second wave will move in. This one looks more impactful and a bit longer lasting. Expect more snow in the western mountains with the system starting later Friday evening. We are also concerned with an area of steadier snow along a jet streak moving across southern Wyoming later Friday night into Saturday morning. This could impact Interstate 80. Winds may also be strong with this system with the frontal passage so we would be more inclined to issue highlights with this system. There is still some variance in the expect placement of the area of snow though. As for East of the Divide, more uncertainty exists here. One concerning thing is that both the European and the GFS are showing a period of northerly upslope flow developing Friday evening in places like Lander and Casper. Moisture may be the limiting factor but some accumulating snow looks to be a definite possibility. Quieter weather looks to return on Sunday as the area looks to be in between systems. Northwest flow will continue to bring some orographically enhanced snow showers to the western mountains though. In addition, give the Pacific origin of the air masses, temperatures will remain near to somewhat below normal but not unusually so. .LONG TERM...Sunday night through Thursday The forecast area will be in a strong northwest flow pattern Sunday night and Monday with chances of PoPs over the far west/northwest, while dry conditions are expected east of the Divide. A trough is progged by medium range models to push into the Pacific Northwest Monday night. This trough is then expected to dig southeast across the Intermountain West Tuesday/Tuesday night, and then across the Rockies Wednesday/Wednesday night time frame. As the trough digs, models are showing the trough splitting a bit as it pulls across the Rockies. Overall the GFS is a bit faster than the ECMWF with this trough. There will be good chances of snow over the west in the late Monday night/Tuesday time frame. Some of the snow could spill east of the Divide as the cold front pulls east across the area Tuesday. There could be even some rain to begin with over the east, but looks like rain should change to snow pretty quickly. The mean trough axis remains over the region Wednesday resulting in cool with some chances of snow showers. Trough axis exits the area Wednesday night with possibly ridging and dry conditions on Thursday. && .AVIATION...For the 06Z TAFS through 06Z Saturday East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions are expected through the period with mid and high level clouds through 19Z, then less clouds. KCPR and KCOD will see a gusty wind overnight through 01Z Saturday, then lighter wind speeds. More mid and high level clouds will return after 03Z over most of the region. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Snow will develop over the west overnight with MVFR to IFR conditions in the far west, including KJAC airport. KBPI and KPNA may see a period of snow from 12Z to 18Z with MVFR to IFR conditions. After 18Z, the snow will decrease in areal coverage and intensity. This will bring improving conditions to the terminals. KJAC will see lowering conditions by 05Z Saturday as more snow arrives. Expect some mountain obscuration through the period. KRKS will be mostly dry through the period with VCSH from 12Z to 16Z. A quite gusty wind will occur from 16Z until 02Z. Snow may move into KRKS by 06Z Saturday. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Another Pacific weather system will move into western Wyoming later tonight and bring another round of light to moderate snow into Friday morning. Other than a few snow showers Friday morning, dry conditions should continue East of the Divide. A gusty to strong wind will develop across the wind corridor from Rock Springs through Casper tonight. Relative humidity will remain above critical levels. Mixing and smoke dispersal on Friday will range from poor in the north to good in the west and south. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Hattings LONG TERM...Murrell AVIATION...Murrell FIRE WEATHER...Hattings
In the hours before
Special weather statement, Feb 19, 2:05 AM MST, 1 hour 26 minutes before
Special Weather Statement National Weather Service Riverton WY 205 AM MST Fri Feb 19 2021 WYZ001-012-024-191800- Yellowstone National Park-Teton and Gros Ventre Mountains- Salt River and Wyoming Ranges- Including the cities of Lake, Mammoth, and Old Faithful 205 AM MST Fri Feb 19 2021 ...Snow continues through the morning Friday... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Periods of snow. Accumulations of 4 to 6 inches, with locally higher amounts. * WHERE...The western mountains and Yellowstone Park. * WHEN...Now through Friday morning, with the steadiest snow expected through 11 am. * ADDITIONAL DETAILS...Motorists are urged to watch for rapid changes in visibility, as well as slick and snow covered roads, including over Teton and Togwotee Passes. WYZ013-023-191800- Jackson Hole-Star Valley- Including the cities of Jackson, Afton, Alpine, Star Valley Ranch, and Thayne 205 AM MST Fri Feb 19 2021 ...Snow continues through the morning Friday... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Periods of snow. Accumulations of 1 to 3 inches, with locally higher amounts. * WHERE...Jackson and Star Valleys. * WHEN...Now through Friday morning, with the steadiest snow expected through 11 am. * ADDITIONAL DETAILS...Motorists are urged to watch for rapid changes in visibility, as well as slick and snow covered roads. WYZ002-003-191800- Absaroka Mountains-Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 205 AM MST Fri Feb 19 2021 ...Strong Winds possible this morning... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...West wind 20 to 30 mph, with gusts to around 50 mph. Locally higher gusts are possible along the Chief Joseph Highway and in the vicinity of Clark. * WHERE...The Cody Foothills and Absaroka Mountains. * WHEN...Through Friday morning. * ADDITIONAL DETAILS...Drivers of high profile vehicles should watch for strong crosswinds. WYZ019-020-030-191800- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-East Sweetwater County- Including the cities of Jeffrey City, Casper, and Wamsutter 205 AM MST Fri Feb 19 2021 ...Strong Winds possible tonight and Friday morning... This is a special weather statement from the National Weather Service Office in Riverton. * WHAT...Southwest wind increasing to 25 to 35 mph, with gusts to 50 to 55 mph. Locally higher gusts expected over Red Canyon and Outer Drive/SE Wyoming Blvd on the south side of Casper. * WHERE...Natrona County, southern portions of Fremont County and the eastern half of Sweetwater County. * WHEN...Now through Friday afternoon. * ADDITIONAL DETAILS...Drivers of high profile vehicles should watch for strong crosswinds.
Nearby
Winter Weather Advisories in Wyoming, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.